Sensitive Skin, Eczema, Atopic Dermatitis – Apparently, I’ve had it all since the day I was born. I’ve struggled with dry, itchy skin, rashes, and redness my whole life, but six weeks ago, before I had my 3rd daughter, my eczema flared up like never before. My face and most of my body were red and blistery and unbearably itchy and dry. After I had the baby, Mark Cuban invited us to do an appearance with him on The View, so for vanity reasons, I called my dermatologist, who gave me a potent steroid cream to use for 3 days only. My skin cleared up almost instantaneously, just in time to look eczema-free on the show. I stopped using the steroid cream the morning of the taping, and twelve hours later, my eczema went into overdrive. I had never seen my skin look that bad.
To make a long story, short, I’m convinced my skin is addicted to topical steroid creams. I used them on and off throughout my life when my eczema would flare, but who knew you could become addicted to skin creams? I am under the care of a dermatologist, who says the only remedy is to “withdraw” from the steroids. The upside is that he says by withdrawing or stopping the use of all steroid creams, steroid injections, and oral steroids, I will be completely cured of eczema. The downside is that I will look like a burn victim and have intense eczema flares for at least 6 months to as long as 2 years!!! Since one’s skin is the largest organ of the body, it may take a long time to recover from this “addiction.” Another thing that makes it difficult is that I need to stay out of the sun and keep my body cool for the time being. This should be quite a feat considering I live in Southern California!
I have consulted many dermatologists over the years and thought long and hard about what to do about my persistent eczema, and I’ve decided that going through this God-awful withdrawal is my only option. Right now, I look like I have 3rd degree burns all over my face and body, and it goes through a different phase daily – red, oozing, burning, extremely dry, etc. Everyday is so unpredictable. I go between getting chills and sweating profusely and it’s uncomfortable to wear clothes, so I have not left my house except to see doctors. Thankfully, Lollacup headquarters is in my home, so I am able to work and I have a precious newborn to love and care for, so that has been my saving grace. It is going to be a long year, but I’m hopeful that this doctor is right and my eczema will be gone after the whole withdrawal process is said and done.
I know that this is just temporary, and I am so very thankful that I am healthy otherwise, but I feel compelled to write about my condition to alert those of you with eczema or children with eczema to be very cautious of steroid use. I am not an expert or a physician, so I’m not saying that all steroids are bad, but I think it’s important to know that one’s skin can become addicted to topical steroids and the side effects of these creams are quite scary.
FYI, this is the non-profit organization (itsan.org) that is trying to get the word out about topical steroid addiction. It wasn’t until I stumbled upon this website that I realized what was happening to me.